J&J issues warning after teen dies from Benadryl TikTok challenge
pharmafile | September 3, 2020 | News story | Medical Communications |
One teen has died after taking large amounts of the antihistamine Benadryl as part of a social media “challenge” on popular video site TikTok.
The challenge involves people taking enough of the hayfever drug to hallucinate and then film their reaction and upload it to the social media site.
One 15-year-old girl from Oklahoma died on 21 August, although it remains unclear how many Benadryl tablets she had taken. In May, three teenagers from Texas were also rushed to hospital after taking large amounts of the drug for the challenge. All three recovered, but one of the teens had a heart rate of 199, as overdosing on the drug can cause problems with the heart.
Scott Schaeffer, Director of the Oklahoma Center for Poison and Drug information, told Oklahoma’s News 4 that: “The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening.”
Johnson & Johnson has responded to the challenge, and told outlet toofab: “The Benadryl TikTok trend is extremely concerning, dangerous and should be stopped immediately. As with any medicine, abuse or misuse can lead to serious side-effects with potentially long-lasting consequences, and Benadryl products should only be used as directed by the label. It is our strong recommendation that all medications be kept out of the reach of children at all times.
“We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behaviour.”
This particular TikTok challenge follows other dangerous trends on the site. The ‘skull-breaker challenge’ saw videos of two people sweeping the legs from beneath a third mid-jump, the ‘coin challenge’ saw people put a coin into a plug socket, and the ‘pass out challenge’ saw people restrict their airways until they passed out.
Benadryl is used to treat and relieve the symptoms of hay fever or respiratory allergies which include irritated eyes, sneezing and itching. The warning labels advises users not to take more than six doses in 24 hours, and they must be taken at least four hours apart.